How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Lisa, MSN, FNP-BC, CCRN Your Own Ques...
Lisa, MSN, FNP-BC, CCRN, Nurse Practitioner
Category: Health
Satisfied Customers: 890
Experience:  Board Certified Family Nurse Practitioner
Type Your Health Question Here...
Lisa, MSN, FNP-BC, CCRN is online now
A new question is answered every 9 seconds

If you have taken Simvastatin and had the muscle weakness side

This answer was rated:

If you have taken Simvastatin and had the muscle weakness side effect. How long after stopping the drug will this symptom disappear? I stopped 30 days ago , liver work is normal and still am tired and sore. Will the symptoms eventually disappear? I am not taking any other statin drug. If meds like tylenol won't help, what can I do to make the symptoms stop for good now that I have them? I am 82 years old.



Thank you for writing in today. When a person has muscle pain and weakness secondary to statins, it can take a number of weeks to months for the symptoms to resolve after statin treatment is discontinued. For most patients, the discomfort resolves within a few weeks; however, for others it can take longer, especially those that have been on statins for an extended period of time. It's difficult to know how each body will respond/heal. At this point, you may want to consider a few options and discuss them with your provider. First of all, if not already taking, you may want to discuss using a supplement called CoQ-10 (or also called Coenzyme Q-10). This supplement helps to restore the enzymes of the body that were depleted by the statin. You may find that your symptoms start to improve on a supplement. Now, the other thing to consider is continued evaluation. If you continue to have significant discomfort or weakness for much longer, your provider may want to evaluate you further, just to rule out other possible underlying issues. In addition, if it continues much longer, your provider may want to check some blood work to assess muscle inflammation/breakdown. There are specific blood tests that assess muscle tissue breakdown and inflammation. These may or may not have been done yet; however, even if previously checked, your provider may want to recheck again if this continue. Finally, make sure you are staying well hydrated. I hope this helps. If you have any additional questions or concerns, please let me know. Lisa

Edited by Lisa, MSN, FNP-BC, CCRN on 2/23/2010 at 7:08 PM EST
Customer: replied 6 years ago.
I thought that CoQ-10 only could help prevent symptoms, can it also help if only taken after the fact? What blood tests will assess muscle breakdown/inflamation? I think I also may be dehydrated as my daughter says I don't drink enough! I will accept this after you answer these questions. Thank you so much



Thank you for responding. Yes, taking CoQ-10 with Statins may help prevent those symptoms; however, using CoQ-10 after developing symptoms has also been shown some effectiveness. If you read about myalgia (muscle pain) related to statins, supplementing with CoQ-10 is becoming more common. When working with patients, I admit that it has not always been helpful; however, I have worked with some patients that found it very beneficial. Now, as for the testing, I was specifically thinking about creatinine kinase. This is an enzyme found in the heart, brain, skeletal muscle, and some other organs to a lesser extent. The enzyme increases when inflammation or significant injury occurs. Creatinine kinase testing can be ordered to assess specific organs, such as the CK-MB (heart) and CK-MM (skeletal muscle). In addition, if this continues for much longer, there are other tests to assess for systemic inflammation, such as CRP (c reactive protein) and an ESR (sed rate). I wouldn't expect you to know or ask for all the test by name. My main point was that it should be re-evaluated if it continues, and other possible conditions considered/ruled out. Finally, if you are dehydrated, perhaps increasing your water intake may help also. Since we are primarily composed of water, it make sense that our bodies function better when we remain well hydrated. Hydration is important for the cellular and tissue health and eliminating wastes in the body. I hope this helps. Again, if you have additional questions or concerns, please don't hesitate to ask. Lisa

Lisa, MSN, FNP-BC, CCRN and 2 other Health Specialists are ready to help you

Related Health Questions